Florida, 2012

Hail and Rip Current in Florida, March 23, 2012

March 23, 2012 · NWS JAX · 2 events in 2 counties and zones

Sea breeze storms sparked a few strong storms over NE Florida during the evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms sparked a few strong storms over NE Florida during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 23, 1:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 23, 1:41 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT FRI MAR 23 2012

.NEAR TERM...

ISOLATED TO SCT CONVECTION WILL CONTINUE THROUGH THE LATE AFTERNOON
HOURS...WITH POSSIBLE NMRS SHOWERS AND SCT TSTMS OVER INLAND
SE GA BY 21Z-00Z AS A SHORTWAVE TROUGH SHOWN BY NUMERICAL GUIDANCE
MOVES THROUGH SE GA. TEMPS HAVE REACHED THE MID 80S OVER A SIZABLE PORTION
OF THE AREA AND DEWPOINTS HAVE BEEN KNOCKED DOWN BY THE DEEPER MIXING
AS NOTED BY SOME DEWPOINTS IN THE UPPER 50S TO NEAR 60 IN OVER A FEW
NE FL ZONES. RECORD HIGH TEMP POSSIBLE AT ALMA WHERE CURRENT
RECORD STANDS AT 85 DEG (FROM 2011). AN ISOLD STRONG STORM CANNOT
BE RULED OUT BASED ON INSTABILITY OF 1500-2000J/KG...THROUGH
ABOUT 8 PM THIS EVENING.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

ALTHOUGH MOST CONVECTION WILL DISSIPATE SHORTLY AFTER SUNSET...THE
ARRIVAL OF MID LEVEL SHORT WAVE ENERGY IS EXPECTED TO KEEP
SOME CONVECTION GOING THROUGH THE NIGHT. SHORT WAVE ENERGY IN
ADDITION TO THE APPROACH OF A COLD FRONT WILL ACT TO INCREASE
CONVECTION SATURDAY AFTERNOON...ESPECIALLY ACROSS SE GA WHERE THE
BETTER DYNAMICS WILL BE FOCUSED.

THIS UPPER LOW WILL SLOWLY MOVE SOUTHEAST OF THE REGION THROUGH
SUNDAY...CONTINUING TO INSPIRE CONVECTION INTO SUNDAY MORNING. A
DRIER...AND SLIGHTLY COOLER AIRMASS WILL THEN SETTLE IN FOR THE
START OF THE WEEK. HAVE STAYED CLOSE TO THE MAV GUIDANCE FOR TEMPS
THIS PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

HIGH PRESSURE RIDGE WILL MOVE TOWARD THE EAST COAST TUESDAY NIGHT
AND OVER THE WESTERN ATLANTIC ON WEDNESDAY. THE REGION IS EXPECTED
TO REMAIN DRY THROUGH MID WEEK...BUT WITH ONSHORE FLOW COULD NOT
RULE OUT A FEW COASTAL SHOWERS WEDNESDAY. A TROUGH WILL SLIDE DOWN
THE EAST COAST TOWARD THE REGION ON THURSDAY...WHICH COULD BRING A
LITTLE BETTER CHANCE FOR SHOWERS...ALTHOUGH MOST OF THE ENERGY
STAYS TO THE NORTHEAST.

&&

.AVIATION...

SCT-BKN CU NEAR 4-6 KFT EXPECTED THROUGH THE AFTN WITH LOCAL
AREAS OF MVFR VSBY/CIG IN SHOWER OR POSSIBLE TSRA. DUE TO GENERALLY
RAIN CHANCE PROBS OF LESS THAN 50% AT TAF SITES...HAVE USED ONLY
VCTS OR TEMPO GROUP. TAF WILL LIKELY NEED REFINING IF A HIGHER COVERAGE
OF SHRA AND TSRA DEVELOP. MOST OF THE CONVECTION SHOULD WANE AFTER 01Z...
THOUGH SOME HIGHER CHANCES WILL LINGER OVER SE GA WHERE WILL CARRY VCSH
LATE INTO THE NIGHT. BRIEF PERIOD OF MVFR VSBY POSSIBLE AT GNV EARLY
SAT MORNING. AS FRONT APPROACHES THE REGION BY MIDDAY SAT...WENT WITH
VCSH AND CB MENTION FOR NOW.

&&

.MARINE...

SLY FLOW INCREASES A BIT TONIGHT BUT MAY BE JUST BELOW SCEC
CRITERIA FOR WINDS. WINDS SHIFT TO MORE SWLY AHEAD OF THE FRONT ON SAT
WITH HEADLINES POSSIBLE THROUGH SUN MAINLY DUE TO WIND AS SWLY
WINDS INCREASE. WINDS SHIFT TO WLY AND NW SUN BEHIND THE FRONTAL PASSAGE
STILL AROUND 15-20 KT AT TIMES. MORE NLY FLOW ON MON AND THEN NE TUE BELOW
20 KT.

RIP CURRENTS: MODERATE RISK FOR TODAY CONTS WITH ELY SWELLS OF
ABOUT 3 FT PER LATEST BUOY REPORT AND PERIOD OF 8 SECONDS.
ATTM...LOW RISK FOR SAT BUT SOME SWELL ACTION AND DECENT SURF
STILL POSSIBLE FOR AREA BEACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  82  56  79 /  40  60  50  20
SSI  63  77  60  75 /  40  60  60  30
JAX  62  83  59  81 /  40  60  60  30
SGJ  66  81  63  78 /  30  60  50  30
GNV  61  83  60  80 /  30  50  50  20
OCF  61  85  61  83 /  30  40  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

STRUBLE/SHASHY
Hazardous weather outlook, Mar 23, 8:33 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
933 AM EDT FRI MAR 23 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-240930-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
933 AM EDT FRI MAR 23 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

...MODERATE RISK OF RIP CURRENTS TODAY...

...SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING...

...SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER INLAND AREAS THIS
AFTERNOON AND EVENING. THE MAIN CONCERNS WITH ANY STORMS WILL BE
LIGHTNING...GUSTY WINDS AND SMALL HAIL. STORM MOTION WILL BE TO
THE EAST AT 5 TO 10 MPH.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY DUE TO ONSHORE
WINDS AND EASTERLY SWELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL CROSS THE AREA SATURDAY AFTERNOON AND NIGHT. SOME
OF THE STORMS COULD BECOME STRONG TO LOCALLY SEVERE...WITH HAIL
AND DAMAGING WINDS THE MAIN THREATS MAINLY OVER SOUTHEAST GEORGIA.
BREEZY CONDITIONS WILL PREVAIL IN THE WAKE OF THE FRONT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Mar 23, 2:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 PM EDT FRI MAR 23 2012

FLZ020-021-231945-
HAMILTON-SUWANNEE-
302 PM EDT FRI MAR 23 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
HAMILTON AND NORTHEASTERN SUWANNEE COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 345 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER LIVE OAK...MOVING EAST AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LIVE OAK...
SUWANNEE SPRINGS...HOUSTON AND WELLBORN THROUGH 345 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3051 8282 3014 8280 3021 8309 3041 8310
TIME...MOT...LOC 1902Z 275DEG 7KT 3029 8298

STRUBLE
Special weather statement, Mar 23, 2:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT FRI MAR 23 2012

FLZ022-030-031-035-036-232030-
ALACHUA-BRADFORD-COLUMBIA-GILCHRIST-UNION-
341 PM EDT FRI MAR 23 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME WESTERN
BRADFORD...NORTHWESTERN ALACHUA...SOUTHWESTERN COLUMBIA...
NORTHEASTERN GILCHRIST AND SOUTHWESTERN UNION COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF FORT WHITE...OR 8
MILES SOUTHEAST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING EAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FORT
WHITE...HIGH SPRINGS...OLENO STATE PARK...WORTHINGTON SPRINGS...LA
CROSSE AND DUKES THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3003 8236 2978 8233 2978 8275 2996 8277
TIME...MOT...LOC 1941Z 264DEG 12KT 2988 8265

PETERSON
Special weather statement, Mar 23, 2:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT FRI MAR 23 2012

FLZ020>023-GAZ163-232030-
BAKER-CLINCH-COLUMBIA-HAMILTON-SUWANNEE-
346 PM EDT FRI MAR 23 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHEASTERN CLINCH...EXTREME NORTHWESTERN BAKER...NORTHERN
COLUMBIA...SOUTHEASTERN HAMILTON AND EASTERN SUWANNEE COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM
EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF WHITE SPRINGS...MOVING
NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WINFIELD...WHITE SPRINGS...WELLBORN...SUWANNEE VALLEY...
LAKE CITY...FIVE POINTS AND BELMONT THROUGH 430 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3065 8245 3011 8246 3010 8282 3044 8283
TIME...MOT...LOC 1946Z 232DEG 9KT 3041 8267

PETERSON

The radar

The Jacksonville radar (KJAX), 16 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 rip current, 1 hail. Local standard time, as filed.

Rip Current, Nassau

When
March 23, 3:00 PM EST
Where
Nassau forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

A 16-year old male drowned due to rip current at Fernandina Beach. The time of death was approximated; a specific time during Friday afternoon was not given in the media report.

Hail, Duval

When
March 23, 5:30 PM EST
Where
Duval County, 0.91 mi NW of Venetia
Measured
0.75 in hail
Reported by
Public
Coordinates
30.260, -81.710

Penny size hail was reported at the intersection of Venetia and Ortega Blvds. Heavy rain and minor street flooding were also reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nassau2012-03-3116MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372428, 372397.